MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Dysphagia/ Odynophagia (1815); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2016: (b)(6) hospital.(b)(6), md.History and physical.Reason for admission: abdominal pain with nausea, vomiting with history of gastroparesis.Hpi: past medical history significant for gastroesophageal reflux disease, history of gastroparesis, history of gastritis, history of irritable bowel syndrome, and history of endometriosis, presented to emergency room with complaint of having abdominal pain with nausea and vomiting.Evaluated and thought to have gastroparesis with nausea, vomiting, dehydration.Result of above, admitted to my service for further care and evaluation.Past surgical history: abdominal hernia repair, removal of ovary and fallopian tube while having surgery for endometriosis.Social history: lives with daughter.Drinks wine occasionally.Denied any tobacco use or illicit drug use.Family history: grandmother, hypertension, diabetes.Brother, diabetes mellitus type 1.Aunt, breast cancer.Laboratory and diagnostic studies: ct scan of abdomen and pelvis.Liver demonstrates low density lesion in posterior right lobe measuring 2.9 x 2.6 cm.Assessment and plan: nausea and vomiting with dehydration, seems to be consistent with gastroparesis.Gastroparesis: clear liquid diet.Reglan.Zofran.Antiemetics, pain medication.Gastroesophageal reflux disease: protonix daily.Irritable bowel syndrome.Protonix.Informed need to avoid alcohol.(b)(6) 2016: (b)(6).(b)(6), md.Procedure report.Esophageal manometry report.Clinical information: dysphagia, chest pain, heartburn.This test was ordered to suspected achalasia or diffuse esophageal spasm, to exclude esophageal motor disorders before surgery, and aid in the placement of ph electrode.Impression: this was normal study.Representative potion of tracing included.(b)(6) 2016: (b)(6).(b)(6) md.Procedure report.Impedance 24 hour ph probe report.Clinical information: dysphagia, chest pain, heartburn.Ordered to evaluate contribution of gerd in patient off acid-suppressive therapy.Done on the patients usual medication of protonix 40 mg daily.Impression: normal study.Normal acid exposure in distal esophagus (normal < 4 5%).Corresponds to demeester score of 11 3 (normal <14 72) in distal esophagus.56 reflux events.29 non acid reflux and 27 acid reflux events.35 reflux episodes reached proximal migration level of 15 cm.Median bolus clearance time 12 seconds (normal < 15 sec).Reported 2 episodes of chest pain, symptom association probability 100 for acid and 70 for nonacid.Reported 3 episodes of regurgitation, symptom association probability was 0 for acid and 0 for nonacid.Reported 7 episodes of heartburn, symptoms association probability 100 for acid and 70 for nonacid.3 episodes of regurgitation, symptom association probability 0 for acid and 100 for nonacid.This suggests poor symptom correlation with acid events.(b)(6) 2016: (b)(6).Questionnaire.Previous operations: 2004 appendectomy, 2010 mini abdominoplasty sam suklear, 2011 umbilical hernia repair- simple, 2018 cystectomy and hernia repair umbilical (b)(6), 2013 endometriosis excision and oophorectomy (left) rakesh mangal.System review included: gastrointestinal: [checked] yes: decreased appetite, nausea, vomiting, heartburn, regurgitation, pain in chest when you swallow, bloating, diarrhea, constipation, abdominal or intestinal cramping, wake up with acid or bitter fluid in mouth or throat, hemorrhoids occasional.(b)(6) 2016: (b)(6).(b)(6) md, facs.History and physical.Height 63, weight (b)(6) lbs, bmi 21.25.Assessment: gastroesophageal reflux disease, esophagitis  possible eosinophilic, gastropareses, hyper cholesterol, constipation, diarrhea, anxiety, endometriosis.Plan: wait for repeat esophagogastroduodenoscopy results, no gastroesophageal reflux disease acid or non-acid in ph.If eosinophilic esophagitis medical management.If no eosinophilic esophagitis  bravo, off med.Have colonoscopy and repeat esophagogastroduodenoscopy.(b)(6) 2016: (b)(6).(b)(6), md.Progress notes.Heartburn, regurgitation, dysphagia, liquid and solids, wakes at night coughing choking, unexplained hoarseness.Improved heartburn with ppi still had regurgitation.Classic symptoms of gastroesophageal reflux disease.Egd showed d eosinophilic.No hiatal hernia on upper gastrointestinal.Mild delayed gastric emptying.(b)(6) 2016: (b)(6).[not indicated].Progress notes.Here for gastroesophageal reflux disease symptoms.Has been on medication for 12 years prevacid/ nexium/ protonix.Has regurgitation [illegible].(b)(6) 2016: medical center endoscopy.(b)(6) md.Procedure report.Upper gi endoscopy.Complications: no immediate complications.Estimated blood loss: minimal.Impression: normal esophagus.Biopsied.Normal stomach.Normal examined duodenum.Recommendation: discharge to home (ambulatory).Await pathology results.Continue present medications.Diagnosis: heartburn.(b)(6) 2016: (b)(6).(b)(6) md.Procedure report.Bravo 48 hour ph probe report.Clinical information: dysphagia, chest pain, heartburn and regurgitation.Evaluate gastroesophageal reflux disease.Done off the patients usual medication of protonix 40 mg twice a day.Impression: abnormal study.Abnormal acid exposure in distal esophagus on day 1.Abnormal acid exposure in distal esophagus on day 2.Corresponds to combined demeester score of 75.9 (normal <14.72) in distal esophagus.Consistent with gastroesophageal reflux disease.(b)(6) 2016: (b)(6).(b)(6), md.History and physical.Cc: gastroesophageal reflux disease.Past medical history: anemia, endometriosis, eosinophilic esophagitis, gastroesophageal disease, hemangioma of liver.Past surgical history: hernia repair, endometrial biopsy, left oophorectomy, cystectomy, appendectomy.Social history: never smoker, 2 glasses of wine/week.Drug use: no.Physical exam: height: 53.5, weight (b)(6) lbs.(b)(6) oz., bmi 21.98.Pain 0.Assessment: gastroesophageal reflux disease, esophagitis, gastroparesis, hypercholesteremia, constipation, diarrhea, anxiety, endometriosis, status post hernia repair.Plan: laparoscopic 360 fundoplication.Implant procedure: exploratory laparoscopy with reduction and repair of small hiatal hernia utilizing gore-tex dualmesh.360¿ fundoplication.Intraoperative esophagogastroduodenoscopy.Implant: gore¿ dualmesh¿ biomaterial (1dlmc05/ 15211442, 7.5 x 10 cm).Implant date: (b)(6) 2018 (hospitalization (b)(6) 2016) (b)(6) 2016: (b)(6).(b)(6), md.Operative report.First assistant: nicole seeger, pa student.Second assistant: none.Anesthesia: general with pre-emptive analgesia.Preoperative diagnoses: gastroesophageal reflux disease.Hiatal hernia.Postoperative diagnoses: gastroesophageal reflux disease.Hiatal hernia.Procedure: exploratory laparoscopy with reduction and repair of small hiatal hernia utilizing gore-tex dualmesh.360¿ fundoplication.Intraoperative esophagogastroduodenoscopy.Indications for surgery: presents with: gastroesophageal reflux disease.Hiatal hernia.Operative findings: hiatal hernia type: type i.Ap diameter of hiatus prior to closure: 3.5 cm.Lateral diameter of hiatus prior to closure: 1.5 cm.Ap diameter of hiatus after closure: 1.6 cm.Number of pedgeted sutures utilized to close the hiatus: anterior length of completed fundoplication: 2.5 cm.Inner circumference of completed fundoplication: 9.6 cm.Hill grade pre fundoplication: iii.Hill grade post fundoplication: i.Completion egd findings: on completion endoscopy, there was an excellent diaphragmatic pinch.The squamocolumnar junction was at the distal end of the wrap.A retroflexed view showed a good flap valve with no twisting or turning.With advancement of the flexible endoscope, the squamocolumnar junction was just slightly effaced.Abberent left hepatic: no.Fluids given: 2000 ml lactated ringers.Transfusions: none.Urine output: 150 ml.Estimated blood loss: 25 ml.Specimens: none.Drains: none.Implants: 10 x 7.5 cm gore-tex dual mesh fashioned into a saddle configuration.Complications: none.Wound classification: clean.Disposition: to recovery room in good condition.Cut time: 10:02.Close time: 13:56.Operative time: 3 hr 54 min 17 sec.Procedure in detail: the patient was brought to the operating room, placed supine on the operating table, and after adequate induction of general endotracheal anesthesia, the abdomen was prepped and draped in a sterile fashion.A timeout was performed.Marcaine, 0.25% with epinephrine, was used at each of the trocar sites prior to making any incisions.The first incision was in the suprapubic midline.A veress needle was inserted and utilized to insufflate the abdomen with co2.A 5 mm trocar was inserted this site.Viewing through a 30¿ 5 mm laparoscope, a 3 mm trocar was placed laterally below the left costal margin.A 5 mm trocar was placed medially in the left upper quadrant.A 3 mm trocar was placed in the subxiphoid midline.The left lobe of the liver was elevated.A 0 vicryl suture was passed through the anterior abdominal wall through a 2 mm subxiphoid incision.The suture was passed to the anterior aspect of the right crus.The right into the suture was passed to the right of the falciform ligament.The 2 mm grasper was passed through the subxiphoid incision and to the right of the falciform ligament.It was utilized to grasp the rind of the suture and externalize it.When both the right and the left and the sutures were pulled up externally, the left lobe of liver was elevated, exposing the operative field.There was a small anterior sliding hiatal hernia.Flexible endoscopy was carried out by me.Distally within the esophagus there was a small hiatal hernia.The stomach had normal-appearing mucosa.The pylorus appeared normal.On a retroflexed view, the patient had a hill grade 3 valve with wide effacement of the distal esophagus with the squamous mucosa easily visualized.A retroflexed endoscope be withdrawn into the distal esophagus.The gastrohepatic ligament was divided from caudal to cranial with the enseal device.Dissection was carried up to the superior aspect of the right crus.The inferior aspect of the right crus was identified.Blunt dissection was used to dissect just medial to the right crus.Blunt dissection with a 5 mm kitner was used to sweep the peritoneum clean posteriorly.Peritoneum was then divided just medial to the right crus.This was carried from posterior to anterior.Anteriorly, blunt dissection with a kitner was used to dissect the vagus nerves and esophagus down off the posterior aspect of the hiatus.The peritoneum was then divided from right to left across the anterior hiatus.Viewing posteriorly, from right to left, blunt dissection was carried out just lateral to the inferior aspect of the left crus.Under direct vision, a window was then created in the proximal fundus.Attention was directed to the greater curve.The short gastric arteries and veins were divided with the enseal device, from caudal to cranial, up to the left crus.A window created in the right side was entered.The peritoneum and esophagus were swept away from the left crus.Phrenoesophageal ligament and peritoneum were swept clean posteriorly just medial to left crus.The enseal was then used to divide the structures just medial to the left crus.This was carried from posterior to anterior and to the anterior dissection was met.There was now 360¿ mobilization of the hiatal margins.Circumferential dissection esophagus was then carried out.Blunt dissection was carried out up to the level of the superior pulmonary veins.The anterior and posterior vagus nerves were identified and protected throughout the procedure.The ge junction fat pad was cut away on the left side between the anterior vagus and the posterior vagus.This was then discarded.The ap diameter the hiatus was measured and it was 3.5 cm.The lateral diameter was measured was 1.5 cm.The hiatus was then closed, from posterior to anterior, using horizontal interrupted pledgeted mattress sutures of 0 ethibond.2 pledgeted suture were placed.The ap diameter the hiatus now measured 1.6 cm.A 10 x 7.5 piece of gore-tex dual mesh was then fashioned into a "saddle" configuration.The mesh was placed in the abdomen and centered over the closed crura with the rough side toward the diaphragm.The hiatal margins of the mesh were kept 3 mm from the central margins of the hiatus.The mesh was then sutured into place utilizing non-pledgeted interrupted sutures of 0 ethibond around the hiatal margins and simple interrupted sutures around the periphery.Attention was directed to creating a fundoplication.The distal left and the esophagus was identified.A point was measured out the greater curve was 4.8 cm from the distal end of the left side of the esophagus.This point the greater curvature was grasped and reflected anteriorly, inferiorly, and to the patient's right.The posterior fundus was flattened.A point was then measured on the posterior fundus was 4.8 cm from the traction point the greater curve and 4.8 cm in the junction the greater curve and left side esophagus.A suture was placed this point, tied, and cut long.The suture was then placed against the left side of the diaphragm.The greater curve was then retracted backspace left side.The anterior fundus was flattened.A point was measured on the anterior fundus which 4.8 cm in the traction point the greater curve and 4.8 cm in the junction the greater curve and left side esophagus.A suture was placed this point, tied, and cut long.Viewing posteriorly, from right to left, the posterior suture was grasped and used to pull the posterior fundus out of patient's right side.When the 2 traction point were brought together at the 10 o'clock position on the distal esophagus the short gastric artery and vein stumps were noted be 180¿ opposite the anterior fundal location.The funnel location was then sutured in place.The first suture was a pledgeted u stitch of 0 ethibond.The suture was passed through the left-sided pledget, through the left-sided traction point, through the distal esophagus at the 10 oclock positon to the right of the anterior vagus, and then through the right-sided traction point.The suture was then passed through the right-sided pledget, back to the right side of the funnel location, back to the left side of fundoplication, back to the left side a pledget, and tightly tied 2.5 cm above this, a non-pledgeted suture of 0 ethibond was passed to the left side of fundoplication, through the esophagus at the 10 o'clock position 2.5 cm above the first suture, and then to the right of the funnel location 2.5 cm above the first suture, the suture was then passed back through both sides of funnel location and tightly tied.The anterior length of fundoplication was now 2.5 cm.Immediately below the non-pledgeted suture a pledgeted suture 0 ethibond was placed and tightly tied.Halfway between the 2 existing pledgeted u stitches the third u stitch was placed and tightly tied.This completed apposition of the anterior fundal location.A right posterior, superior gastropexy suture was carried out from the right posterior superior aspect fundoplication in the right crus.This interposed the posterior funnel location between the esophagus and the mesh.Repeat endoscopy was carried out by me.In the distal esophagus, there was an excellent crural pinch.The squamocolumnar junction was the distal end of the wrap.On retroflexed view, there was an excellent posterior flap valve.It was not twisted or turning.With gentle advancement of the flexible endoscope, there was mild effacement of the distal most squamous mucosa.The stomach was decompressed and the flexible endoscope was removed.The suture elevating liver was cut away and removed.The abdomen was desufflated through the 5 mm trochars and then all of the trochars were removed.The 5 mm trocar sites were closed with an inner 3-0 vicryl deep sutures and running 4-0 vicryl subcuticulars and the skin.Tegaderm dressings were placed on the wounds.The patient was taken from the operating room to the recovery good condition.All counts correct x2.(b)(6) 2016: (b)(6).Implant record.Inventory item/ implant name: mesh hernia rpr dualmesh 7.5 x10 cm 1 mm ptfe ventral - log146474.Model/ cat no: 1dlmc05.Lot no: 15211442.Number used: 1.Supplier: wl gore 0000000625.Type: surgical mesh or tissue barrier products.The records confirm a gore¿ dualmesh¿ biomaterial (1dlmc05/ 15211442) was implanted during the procedure.Relevant medical information: (b)(6) 2016: (b)(6).Discharge summary.Admission/ discharge diagnoses: gastric reflux syndrome, esophageal hiatal hernia, gastroesophageal reflux disease.Discharge condition: stable.Hospital course: presents for scheduled lap hiatal hernia repair and 360 fundoplication.Tolerated procedure well and transferred to pacu in stable condition.On pod#0 started on full liquid diet, tolerated well.At time of discharge on pod#1, tolerated full liquid diet, pain controlled on oral pain medications, voided spontaneously and ambulated.Deemed suitable for discharge with outpatient follow up.Physical exam: gi appropriately tender to palpations, dressing clean.Discharge to home.Activity: no heavy lifting >15 lbs.For 4-6 weeks.Diet: full liquid diet.Follow-up: please call office to make appointment, dang t.Pham, md.(b)(6) 2017: (b)(6).(b)(6), md.Procedure report.Esophageal manometry report.Clinical information: dysphagia, chest pain, hoarseness.Test ordered to evaluate suspected esophageal motor abnormality.Impression: abnormal study.Consistent with minor motility disorders: ineffective esophageal motility.A representative portion of the tracing is included with this report.(b)(6) 2017: (b)(6).Nurse notes.High-resolution esophageal motility study.Height 5ft 3 inches.Weight (b)(6) lbs.(b)(6) 2017: (b)(6).(b)(6), md.Procedure report.Impedance 24 hour ph probe report.Clinical information: complaints of dysphagia, chest pain, heartburn, hoarseness, and regurgitation.This test was ordered to evaluate contribution of gastroesophageal reflux disease in patient off acid-suppressive therapy.Impression: abnormal study.Normal acid exposure in the distal esophagus (normal <4.5).This corresponds to a demeester score of 0.8 (normal <14.72) in the distal esophagus.There were 94 reflux events.Of these, 93 were non-acid reflux events and 1 was an acid reflux event.53 reflux episodes reached a proximal migration level of 15 cm.Median bolus clearance time was 13 seconds, (normal <15 sec).Reported 18 episodes of chest pain, symptom association probability was 0 for acid and 100 for nonacid.Reported 19 episodes of heartburn, symptom association probability was 0 for acid and 100 for nonacid.Reported 7 episodes of regurgitation, symptom association probability was 0 for acid and 96 for nonacid.This suggests good symptom correlation with nonacid events.This would be consistent with nonacid reflux if patient were on acid-suppressive medications.(b)(6) 2018: (b)(6).(b)(6), arnp.(b)(6), md.History and physical.Cc: presents after nissen fundoplication and mesh repair of hiatus by laparoscopy which was done in (b)(6).Has severe dysphagia and gas bloat syndrome.Has been advised to seek further surgical consultation with regard to takedown of nissen and reconstruction of the hiatus and an alternative fashion.Past medical history: bloating, dysphagia, endometriosis, gastroesophageal reflux disease, irritable bowel syndrome, polycystic ovarian syndrome.Social history: alcohol: occasionally, 1/week.Substance abuse: denies.Tobacco: never smoker.Impression/ plan: hiatal hernia, reflux, complication of slipped nissen fundoplication.Plan: left thoracotomy, takedown of nissen fundoplication, diaphragm, reconstruction, closure of hiatal hernia, gastroesphageal valvulopasty, flexible bronchoscopy, on-q catheter placement.Explant procedure: left thoracotomy takedown of intrathoracic adhesions newman a lysis encircled meant of the esophagus opening of the diaphragm opening of the diaphragmatic hiatus on the left limb of the crus removal of gore-tex patch from the posterior crural closure, removal of a multiple polyester pledgets, takedown of intra-abdominal adhesions takedown of adhesions to the spleen and the lateral left lobe of the liver, takedown of adhesions to the bowel, takedown of the nissen fundoplication.Reconstruction of the diaphragm with the ethibond suture and vicryl pledgets in an anatomic fashion, gastroesophageal vaivuloplasty with intussusception of the esophagus into the stomach for the formation of the gastroesophageal valve as a fundoplication, application of sealant mechanical pleurodesis, placement of neural lytic catheters in a subpleural tunnel neurolysis of intercostals 2 through 8, repair of this 8th rib posteriorly with poly lactic acid plates postoperative bronchoscopy.Explant date: (b)(6) 2018 (hospitalization (b)(6), 2018) (b)(6) 2018.(b)(6).(b)(6), md.Operative report.Preoperative diagnosis: status post nissen fundoplication elsewhere.Dysphagia esophageal obstruction failure to thrive.Procedure: left thoracotomy takedown of intrathoracic adhesions newman a lysis encircled meant of the esophagus opening of the diaphragm opening of the diaphragmatic hiatus on the left limb of the crus removal of gore-tex patch from the posterior crural closure, removal of a multiple polyester pledgets, takedown of intra-abdominal adhesions takedown of adhesions to the spleen and the lateral left lobe of the liver, takedown of adhesions to the bowel, takedown of the nissen fundoplication.Reconstruction of the diaphragm with the ethibond suture and vicryl pledgets in an anatomic fashion, gastroesophageal vaivuloplasty with intussusception of the esophagus into the stomach for the formation of the gastroesophageai valve as a fundoplication, application of sealant mechanical pleurodesis, placement of neural lytic catheters in a subpleural tunnel neurolysis of intercostals 2 through 8, repair of this 8th rib posteriorly with poly lactic acid plates postoperative bronchoscopy.First assist: amine bouri.Under excellent anesthesia patient was prepped draped in usual manner placed in a left side up position posterior lateral thoracotomy was made chest was entered through the 7th the costal space this 8th rib was cut posteriorly and reapproximated after drilling and placement of poly lactic absorbable plates at the end of the procedure for absolute the stability.Next dissection was carried into the pleural space the lung was deflated the inferior pulmonary ligament was taken down the lung was then packed away superiorly the esophagus was exposed adhesions were present that noting that there may have been an infection following the initial surgery a nissen fundoplication these adhesions were taken down such that we could visualize the diaphragm.The esophagus was encircled the penrose drain was placed around the esophagus care was taken to identify and preserve the vagus nerves.Next the diaphragm was opened on the tendinous portion in order to access the fundoplication in the abdomen as sutures were placed on the edges and the edges were controlled an elevated dissection was carried towards the hiatus the left limb of the left crus was opened sutures were placed to control this and at the end of the procedure the crus was reapproximated for normal anatomy.The patient had a phlegmonous mass at the junction of the esophagus in the stomach where it was clear that the mesh material which was placed had torn away and formed a phlegmonous mass with involvement of portions of the retroperitoneum the spleen the liver and bowel in the posterior aspect the stomach after significant amount of tedious dissection the mesh material was removed multiple sutures needed to be taken down to remove this mesh the mesh was overlying area of fundal reconstructed and as well as a hiatal reconstruction the sutures were also taken down to visualized the normal anatomy next 6th number of large polyester pledgets which were used were removed these had a foreign body reaction to the area of the ge junction in clearly with the part of the results of the obstruction at the ge junction.At this time the nissen fundoplication was taken down significant amount of effort was required to make sure that there were no gastrotomies are esophagus adam ease with the dissection.After the entire dissection was completed and the spleen and the liver was separated from the stomach reconstruction was then begun.The posterior crus was approximated with interrupted ethibond sutures with vicryl pledgets which would be absorbed in the number of weeks following surgery 2 sutures were placed posteriorly to the ge junction was placed in the abdomen next the 3 sutures were used to intussuscept the esophagus and into the stomach to form a gastroesophageal valve suture was taken from the stomach to the esophagus at the area of the greater curve and to the underside of the left limb of the crus another suture was taken from the stomach to the esophagus in the lesser curve area to the underside of the right limb of the crus and 1 suture between the synthes accepting the esophagus into the stomach forming a gastroesophageal valve.Following this the diaphragm was reapproximated with interrupted ethibond sutures with vicryl pledgets.Following the reconstruction of the diaphragm the hiatus and fundoplication sealant was applied to the raw surfaces and neural lytic catheters were placed in the subpleural tunnel and neurolysis was accomplished for intercostals 2 through 8.The rib was reapproximated and the ribs were then the reapproximated again with interrupted 2.Vicryl sutures the lung was reinflated at 28 french chest tube was left in placed incisions were closed in usual manner patient tolerated the procedure well was returned to the recovery room in stable condition.(b)(6) 2018: [not indicated].Nurse notes.Asa class 2.Wound class 1  clean.Relevant medical information: (b)(6) 2018: (b)(6) hospitalist partners.(b)(6), md.Discharge summary.Assessment/ plan: hiatal hernia with severe uncontrolled gastroesophageal reflux disease status post prior nissen fundoplication, status post left thoracotomy take down of nissen fundoplication, diaphragm reconstruction, closure of hiatal hernia, gastroesophageal valvulopasty, with chest tube placed on left side (b)(6) 2018.Acute postoperative pain, acute postoperative atelectasis, normocytic anemia mild, chronic irritable bowel syndrome, chronic endometriosis, chronic polycystic ovarian syndrome.Cc: hiatal hernia, gastroesophageal reflux disease.Hpi: has been suffering from pulmonary and gastrointestinal manifestations regarding large hiatal hernia with severe uncontrolled gastroesophageal reflux disease for years.Underwent laparoscopic nissen fundoplication and mesh repair of diaphragmatic hiatus in texas in 2016.Symptoms improved initially though then began to recur months later, progressing to dysphagia, abdominal pain, and abdominal bloating.Failed outpatient conservative measures including medications and lifestyle/ dietary modifications.Referred to thoracic surgeon for definitive surgical correction.Hospital course: underwent left thoracotomy take down of nissen fundoplication, diaphragm reconstruction, closure of hiatal hernia, gastroesophageal valvulopasty, with chest tube placed left side (b)(6) 2018.No immediate postoperative complications.Chest tube output came down and was able to be removed on postoperative day #4.Diet slowly advanced which she tolerated well.Return of bowel function achieved.Postoperative pain controlled.Ambulating in halls on her own.Will be discharged home in stable improved condition.Follow up with primary care physician in one week.Follow up with thoracic surgeon (b)(6), md in 1-2 weeks.(b)(6) 2018: (b)(6).(b)(6), arn.(b)(6), md.History and physical.Cc: status post left thoracotomy takedown nissen fundoplication, repair hiatal hernia, gastroesophageal valvulopasty, in (b)(6) 2018.Has been eating well.Had some esophagitis symptoms but denies dysphagia/ odynophagia.Main complaint of pain in thoracotomy incisions.Presents for esophagogastroduodenoscopy to evaluate repair.Current medications: hydrocodone-acetaminophen 5-325 mg, klonopin, nuvaring, percocet, prunelax, acetaminophen, baclofen, gabapentin, magnesium citrate, spironolactone.Problem list: bloating, dysphagia, endometriosis, gastroesophageal reflux disease, irritable bowel syndrome, polycystic ovarian syndrome.Family history:.Asthma, mother.Procedure history: hiatal hernia- valvuloplasty and nissen take down 2018.Thoracotomy (left) (b)(6) 2018.Salpingetctomy bilateral 2017.Fundoplication 2016.Endometriosis 2013.Ovarian cyst 2012.Abdominoplasty.Labs: wbc l 4.38.Impression: esophagitis.Plan: esophagogastroduodenoscopy.(b)(6) 2018: (b)(6).(b)(6), md.Procedure report.Diagnosis: status post takedown of nissen fundoplication, status post reconstruction of hiatus, gastroesophageal valvulopasty.Procedure: upper gi endoscopy with inspection of the esophagus and stomach for 3 month follow-up.Under excellent anesthesia patient underwent upper gi endoscopy inspection of the esophagus revealed that the gas was slowly small getting smaller, there was no evidence of esophagitis, the entry into the stomach was normal through the newly created valve, retroflex view of the ge junction revealed a grade 1 valve with excellent results.Tolerated procedure well and was returned to recovery room in stable condition.It should be noted that the gore¿ dualmesh¿ biomaterial instructions for use addresses the following adverse reactions among others: possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore¿ dualmesh¿biomaterial instructions for use also states: strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic hiatal hernia repair on (b)(6) 2016 whereby a gore¿ dualmesh¿ biomaterial was implanted.If applicable: the complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, hernia recurrence, mesh removal, mesh failure, pain.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance tracking, trending and follow-up.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12368205
Report Number3003910212-2021-01282
Device Sequence Number14586482
Product Code FTL
UDI-Device Identifier00733132600984
UDI-Public00733132600984
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Model Number1DLMC05
Device Catalogue Number1DLMC05
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/22/2021
Supplement Date Received by Manufacturer12/16/2021
12/16/2021
Initial Report FDA Received Date08/25/2021
Supplement Report FDA Received Date12/22/2021
01/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/24/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexFemale
Patient Weight57 KG